Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 121, NWS St. Louis, MO

June 8, 2005Jersey County, Macoupin County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 8, 2005, 3:51 PM CDT for Jersey County, Macoupin County, Illinois. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2005, 3:51 PM CDT (20:51 UTC)
Expired
Jun 8, 2005, 4:32 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Jersey County, IL, Macoupin County, IL

The radar

The St Louis radar (KLSX), 88 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 3:55 PM CDTTSTM WND DMGKemper, ILTREE LIMBS BLOWN DOWN.
Jun 8, 4:00 PM CDTTSTM WND DMGMedora, ILROOF BLOWN OFF POST OFFICE IN MEDORA. WIND DAMAGE TO A SHED WAS ALSO REPORTED.
Jun 8, 4:20 PM CDTTSTM WND DMG4 Ne Staunton, ILROOF BLOWN OFF OF A POST OFFICE IN SAWYERVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 2:10 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1707 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 082052
SVRLSX
ILC083-117-082130-
/O.NEW.KLSX.SV.W.0121.050608T2051Z-050608T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
351 PM CDT WED JUN 8 2005

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JERSEY COUNTY IN SOUTHWEST ILLINOIS
  MACOUPIN COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 430 PM CDT

* AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL. 
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM PALMYRA TO 8
  MILES WEST OF CARLINVILLE TO 9 MILES SOUTHWEST OF KEMPER...OR ALONG
  A LINE EXTENDING FROM 10 MILES WEST OF VIRDEN TO 8 MILES WEST OF
  CARLINVILLE TO JERSEYVILLE...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KEMPER
  FIDELITY
  SHIPMAN
  CARLINVILLE
  GIRARD
  VIRDEN
  BUNKER HILL
  GILLESPIE
  WILSONVILLE
  BENLD

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3953 9002 3929 9012 3913 9032 3900 9008
      3900 8971 3952 8971

$$
BYRD
2 follow-up statements
000 
WWUS53 KLSX 082108
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
407 PM CDT WED JUN 8 2005

ILC083-082117-
/O.CAN.KLSX.SV.W.0121.000000T0000Z-050608T2130Z/
JERSEY IL-
407 PM CDT WED JUN 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR JERSEY COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF JERSEY COUNTY...SO THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3953 9002 3917 9015 3900 9015 3900 8971
      3952 8971

$$

ILC117-082130-
/O.CON.KLSX.SV.W.0121.000000T0000Z-050608T2130Z/
MACOUPIN IL-
407 PM CDT WED JUN 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM CDT FOR
MACOUPIN COUNTY...

AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY 
SIZE HAIL AND DAMAGING WINDS OVER 60 MPH FROM 5 MILES EAST OF 
PALMYRA TO PIASA...MOVING EAST AT 20 MPH.

LOCATIONS NEAR THE PATH OF SEVERE THUNDERSTORMS INCLUDE...
MILES STATION...PIASA...GIRARD...NILWOOD...STANDARD CITY...SHIPMAN...
PLAINVIEW...VIRDEN...ATWATER AND ROYAL LAKES.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 3953 9002 3917 9015 3900 9015 3900 8971
      3952 8971

$$
BYRD
000 
WWUS53 KLSX 082132 RRA
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
433 PM CDT WED JUN 8 2005

ILC117-082143-
/O.EXP.KLSX.SV.W.0121.000000T0000Z-050608T2130Z/
MACOUPIN IL-
433 PM CDT WED JUN 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR MACOUPIN COUNTY HAS EXPIRED...

THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND MOVED OUT OF
THE COUNTY.

LAT...LON 3953 9002 3917 9015 3900 9015 3900 8971
      3952 8971

$$
BYRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:35 PM CDT, 16 minutes earlier.

Area forecast discussion, Jun 8, 3:35 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CDT WED JUN 8 2005

.DISCUSSION...
MAIN FORECAST PROBLEM DEALS WITH EXTENT OF TSRA THE NEXT FEW DAYS.
HAVE LOW CONFIDENCE IN THIS FORECAST AS IT IS DIFFICULT TO TELL
WHERE OUTFLOW FROM ONGOING CONVECTION WILL FOCUS FURTHER DEVELOPMENT
TONIGHT.  GFS IS SHOWING A GREAT DEAL OF CONVECTIVE FEEDBACK
PROBLEMS THROUGH THE PERIOD...SO PUT LESS FAITH IN IT.  HAVE
FOLLOWED THE 18Z NAM MORE CLOSELY AS IT SEEMS TO HAVE A BETTER
HANDLE ON ONGOING TSRA THAN THE 12Z RUN.

TONIGHT...EXPECT ACTIVE TSRA TO GO ON WELL INTO THE EVENING AS
OUTFLOW PUSHES INTO VERY UNSTABLE AIR OVER AREA.  HAVE ADDED MENTION
OF LOCALLY HEAVY RAINFALL OVER CNTRL MO AS LOW LEVEL JUST SETS BACK
UP TONIGHT...MOST LIKELY OVER THE OUTFLOW FROM CURRENT STORMS.  HAVE
CONTINUED CHC OF TSRA INTO THE WEEKEND AS AREA WILL REMAIN IN
UNSTABLE AIRMASS WITH OCCASIONAL WEAK SHORTWAVES MOVING ACROSS AREA.

USED OF BLEND OF TEMPERATURE GUIDANCE THE NEXT FEW DAYS.  THINK THAT
BETWEEN CLOUDS AND TSRA TOMORROW...TEMPS WILL BE CLOSER TO THE
MIDDLE OF THE ROAD NGM MOS.

EXTENDED IS JUST AS COMPLICATED WITH MEDIUM RANGE MODELS SHOWING
DISPARITY IN JUST HOW QUICK FRONT WILL MOVE THROUGH NEXT WEEK.
SHOWED AS SLOWER MOVEMENT ACROSS THE AREA AND DID NOT GO TOO HIGH ON
POPS GIVEN THE UNCERTAINTY.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.

&&

BRITT
Hazardous weather outlook, Jun 8, 6:20 AM CDT, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
620 AM CDT WED JUN 8 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
620 AM CDT WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA TODAY AND
TONIGHT. THE GREATEST THREAT FOR STORMS WILL BE ALONG AND NORTH OF
THE INTERSTATE 44 CORRIDOR IN MISSOURI...AND ALONG AND NORTH OF THE
INTERSTATE 55 CORRIDOR IN ILLINOIS THIS AFTERNOON AND THIS EVENING.
SOME OF THE STORMS IN THESE AREAS MAY BE SEVERE...WITH DAMAGING
WINDS AND LARGE HAIL BEING THE PRIMARY THREATS.  ELSEWHERE...
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...BUT COULD STILL PRODUCE
WIND GUSTS IN EXCESS OF 40 MPH AND ISOLATED 1/2 INCH HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES ACROSS THE ENTIRE AREA
THROUGH MONDAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE FROM THE
SOUTHERN PLAINS INTO THE MISSISSIPPI VALLEY. THESE DISTURBANCES...
COMBINED WITH A WARM AND HUMID AIRMASS OVER THE REGION WILL MAKE THE
ATMOSPHERE VERY UNSTABLE.  SOME OF THE STORMS COULD BE SEVERE ON
THURSDAY AND FRIDAY ACROSS THE AREA. LARGE HAIL AND DAMAGING WINDS
CONTINUE TO BE THE PRIMARY SEVERE WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND THIS
EVENING.

CARNEY

In the hours before

Local storm report, Jun 8, 2:14 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
214 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     KNOX CITY               40.14N 92.01W
06/08/2005                   KNOX               MO   TRAINED SPOTTER

            TREE LIMBS DOWN

0145 PM     TSTM WND GST     QUINCY                  39.93N 91.39W
06/08/2005  0 MPH            ADAMS              IL   TRAINED SPOTTER

            TRR LIMBS DOWN

&&

FGLASS
Local storm report, Jun 8, 2:42 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
242 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     HANNIBAL                39.71N 91.38W
06/08/2005                   MARION             MO   TRAINED SPOTTER

            A TREE HAS FALLEN ON A HOUSE LOCATED ON VERMONT STREET IN
            HANNIBAL.

0225 PM     TSTM WND DMG     NEW LONDON              39.58N 91.40W
06/08/2005                   RALLS              MO   AMATEUR RADIO

            SMALL TREE LIMBS BLOWN DOWN.

&&

GKS
Local storm report, Jun 8, 3:42 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
342 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             COLUMBIA                38.95N 92.33W
06/08/2005  1.00 INCH        BOONE              MO   LAW ENFORCEMENT

0325 PM     HAIL             5 N COLUMBIA            39.03N 92.33W
06/08/2005  0.75 INCH        BOONE              MO   TRAINED SPOTTER

&&

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 1:48 PM CDTTornado WarningLSXAdams42 min
Jun 8, 2:11 PM CDTSevere Thunderstorm WarningLSXPike33 min
Jun 8, 2:27 PM CDTSevere Thunderstorm WarningLSXPike48 min
Jun 8, 4:04 PM CDTSevere Thunderstorm WarningLSXMadison44 min
Jun 8, 5:00 PM CDTSevere Thunderstorm WarningLSXSaint Clair37 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.